Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 60, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 1, 2001, 2:58 PM CDT for Woodbury County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2001, 2:58 PM CDT (19:58 UTC)
- Expired
- May 1, 2001, 3:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 3:12 PM CDT | Hail 1 | Climbing Hill, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 011959 SVRFSD IAC193-012045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 258 PM CDT TUE MAY 1 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 345 PM CDT * AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES WEST OF DANBURY...OR ABOUT 17 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLLY SPRINGS AROUND 320 PM CDT OTO AROUND 325 PM CDT DANBURY AROUND 340 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4238 9621 4223 9620 42C22 9572 4237 9572
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:05 AM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 1, 10:05 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 AM CDT TUE MAY 1 2001 CDFNT MOVG THRU CNTRL SD ATTM AND WIL CONT TO MOVE QUICKLY E OVR CWA THIS AFTN AND ERLY EVE. S TO SW WNDS PCKG UP AHD OF FNT BUT FOR NOW KPG BLOW ADVSY...WIL HAVE TO WTCH BUFFALO RDG AREA IN SW MN. BHND FNT NW WNDS KICK UP FOR AWHILE AND WILL CONT ADVSY W OF JAMES RVR. TEMPS WILL WARM QUICKLY AHD OF FNT WITH COOLR AIR MOVG IN BHND AND CRNT LOOK OK FOR NOW. CHC OF TSTMS IS THE BIG QUSTN. CRNT FCST HAS BST CHC IN NW IA AND SW MN THIS AFTN WCH LOOK GD AS THAT AREA WILL HAVE BTR MSTR AND THE BST HEATG AND OF FNT. IN SIG WX OUTLOOK WILL HAVE SLGT CHC OF AFTN SVR IN THESE AREAS. COULD BE SIMILIAR TO MON EVENT WITH SOME HAIL AND STG WNDS. REST OF FCST UNCHND. .FSD...WND ADVY THIS AFTN ALONG AND W OF JAMES RVR WB
In the hours before
Special weather statement, May 1, 11:00 AM CDT, 3 hours 58 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE MAY 1 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A COLD FRONT FROM CENTRAL SOUTH DAKOTA TO WESTERN NEBRASKA WILL MOVE RAPIDLY EAST OVER SOUTHEAST SOUTH DAKOTA BY LATE THIS AFTERNOON...AND OVER NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE FRONT. SOME OF THE THUNDERSTORMS MAY BE SEVERE FROM EXTREME NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA INTO SOUTHWEST MINNESOTA. SDZ038>040-050-052>055-057>061-063>065-068-020500- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA- DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL... 1100 AM CDT TUE MAY 1 2001 * FORECAST THROUGH MIDNIGHT: WIDELY SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON. HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ056-062-066-067-069-MNZ071-072-080-097-098-IAZ001-020500- LINCOLN-LYON-MOODY-PIPESTONE-MURRAY-MINNEHAHA-ROCK-TURNER-LINCOLN- LYON-YANKTON- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE... ROCK RAPIDS...YANKTON... 1100 AM CDT TUE MAY 1 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON. HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ070-071-MNZ081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013- 014-020500- COTTONWOOD-NOBLES-JACKSON-OSCEOLA-DICKINSON-CLAY-UNION-SIOUX-OBRIEN- CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...WORTHINGTON...SPIRIT LAKE...SIOUX CENTER... SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT TUE MAY 1 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THEY MAY BECOME SEVERE BEFORE ENDING BY EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM CDT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:01 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 44 min |
| Apr 30, 7:05 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 25 min |
| Apr 30, 7:19 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 26 min |
| Apr 30, 7:24 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 36 min |
| Apr 30, 7:28 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 32 min |
| Apr 30, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 43 min |
| Apr 30, 7:59 PM CDT | Tornado Warning | FSD | Woodbury | 31 min |
| May 1, 2:28 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 32 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 24 min |
| May 1, 4:08 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 22 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.